I’m writing this newsletter while on a flight to New York for a Save the Children board meeting. (And I just had a glass of wine, which seems more potent at 39,000 feet!) So I am tempted (and will indeed succumb) to announce a new initiative by the LA Associates of Save the Children. Two other board members from LA and I have organized a group of women and their daughters in an effort to raise money to build several schools in Africa. The first of these schools will provide primary education in a rural area in Mozambique. A school for over 300 students ages 5 to 13 equipped with desks, books and trained teachers can be built for $140,000. (Not that much considering the $230 million it took to build a high school in LA.) There have been some amazing studies published in the medical journal Lancet that demonstrate the fact that if girls in the developing world are given a primary education, the subsequent child mortality decreases by 50%! That global number currently stands at 8 million children who die every year… half from preventable causes. (It’s a number that I can’t even begin to contemplate as I look at my children and new grandchildren!) Having now “gone public” with our school building effort, if any of my readers or patients want to help, just email me or call the office… Now, onto the medical subject I promised in the title:
There has been an estimated 70% decrease in new use of hormone therapy subsequent to the Women’s Health Initiative reported in 2002. And as we gather more information about the ongoing results of this study, there is a definitive and much publicized concern about the increase in risk over time of breast cancer in women who were on combination Premarin and the synthetic progestin, Provera. Many physicians now prefer prescribing other forms of estrogen, such as estradiol (especially transdermal, i.e. delivered via skin absorption) and progesterone both similar to what the ovaries produced during our reproductive years. But even then, we are concerned about long-term use. I don’t question the amazing diminishment of symptoms that estrogen therapy renders, especially in the early years of menopause. But at some point, I remind my patients that if they want to continue long-term use, they have to consider whether they are doing so for quality of life (and abeyance of symptoms) or for medical reasons. I have to point out the risks… Well, this time, I also want to point out a study that indicates a risk in stopping hormone therapy.
A recent observational study of postmenopausal women aged 60 or older was conducted using data from 11 Kaiser Permanente medical centers here in Southern California. They assessed the risk of fracture for women who stopped taking hormone therapy compared with those who continued. Between July 2002 and December 2008, hormone therapy use in this population decreased from 85% to 18%. The survey took into account age and race before comparisons were made. Women who did not use hormone therapy in the previous year had a 55% increased risk of hip fracture; moreover, hip fracture increased significantly with 2 or more years of HT cessation.
The study was limited in that the researchers did not have information about previous fractures in this population. But they did compare mean bone mineral density (BMD) and found that it was inversely associated with cumulative years of HT use. (In other words, the longer the women were on HT, the better their bone densities).
There is more information needed before most physicians warn all patients not to stop their HT for fear of fracture. But this study does give pause for a medical discussion.
Bottom line: If you do stop hormone therapy; you should be followed with appropriate assessment of your bone status. If your risk is deemed high (age over 65, low scores or decreasing scores on a DEXA bone density scans, a significant family history of hip fracture, a personal previous fracture and/or the use of certain medications, especially steroids), then you may need to consider osteoporosis medications such as a bisphosphonates. As usual, I will end with the phrase “discuss this with your doctor.”